Alert archive / Colorado / Flash Flood Warnings in 1999

Flash Flood Warning 4, NWS Denver/Boulder, CO

May 5, 1999Weld County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at May 5, 1999, 9:28 AM MDT for Weld County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 5, 1999, 9:28 AM MDT (15:28 UTC)
Expired
May 5, 1999, 3:30 PM MDT
In force
6 hr
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 77 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 3.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 051532
FFWDEN
COC123-052130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
928 AM MDT WED MAY 5 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR A DAM FAILURE ON CROW CREEK IN...
  CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 330 PM MDT

* LOCATIONS AFFECTED INCLUDE BRIGGSDALE AND BARNESVILLE

WELD COUNTY EMERGENCY MANAGEMENT REPORTS THAT CROW CREEK DAM NORTH 
OF BRIGGSDALE FAILED JUST BEFORE 930 THIS MORNING.  THE WATER BEHIND 
THE DAM IS DRAINING RAPIDLY AND MOVING DOWN CROW CREEK TOWARD 
BRIGGSDALE AND BARNESVILLE.  PEOPLE ALONG CROW CREEK DOWNSTREAM FROM 
THE DAM SHOULD MONITOR THE WATER LEVELS AND BE READY TOf EVACUATE 
IMMEDIATELY IF NEEDED.

LAT...LON 4066 10423 4037 10438 4042 10456 4068 10433

GIMMESTAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 5, 3:45 AM MDT, 5 hours 43 minutes earlier.

Area forecast discussion, May 5, 3:45 AM MDT, 5 hours 43 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
345 AM MDT WED MAY 5 1999

MDLS MAINTAIN NEFARIOUS N-NWLY FLO ALF ACRS AREA THRU PRD.  GUD
SHT WV APPROACHING STA TDA FM NW WITH GUD Q-G FORCING AND PVA IN
ADV OF SYS.  WILL INCREASE POPS TO SCT CAT OVR PLAINS MNLY THIS
MRNG IN ADV OF SYS.  WILL ALLOW SNW AND BLWG SNW ADV FOR MTNS TO
EXPIRE ERLY THIS MRNG...BUT WILL KEEP SNW SHWRS LIKELY TDA WITH
ADDITIONAL ACCUMS OF 2 TO 4 INCHES.  STG WNDS OVR MTNS AND PLAINS
WILL CAUSE SUM BLWG SNW MTNS TDA.  PSBLY A FEW LINGERING SHWRS OVR
PLAINS AND SCT SNW SHWRS MTNS TNGT...OTRW CLRNG SKIES.  NGM SHWS
WINDS INCREASING OVR MTNS...FTHLLS AND PLAINS TNGT BUT WNDS SHUD
RMN BLO HI WND CRITERIA.  SUNNY AND WRMR ACRS AREA ON THU ASSOCD
WITH STG WRM AIR ADVCTN ALF.  GENLY UNDERCUT MOS TEMP GDNC TDA
DUE TO MORE CLDS AND SHWRS.  GDNC GENLY ON TRACK TNGT AND THU.

IN XTNDD PRD...ONLY COSMETIC CHNGS TO FCST ATTM.  RDG BLDG OVR CNTRL
RCKYS WILL KEEP AMS DRY...STBL AND WRMR...BUT NEW MRF SHWS A A STG
PAC SYS APPROACHING STA ON SUN.

GARD...WFO DENVER

.DEN...NONE.

Nearby

Flash Flood Warnings in Colorado, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.